MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 11355040
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for investigation.Review of the reported event, torque test results and radiograph provided suggest operational context may have caused or contributed to the event.Labeling review: ".Potential risks identified with the use of this system, which may require additional surgery, include: · bending, fracture or loosening of implant component(s) · loss of fixation." ".All lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip.Be cautious not to over compress or distract as you can loosen the screws in the spine and potentially pull out the screw.The bulleted portion of the nose of the rod and the faceted portion of the rod (where the inserter locks down on the rod) must extend fully outside of the most inferior or most superior tulip on the construct.The set screw cannot be locked down on this unusable portion of the rod, as this may compromise the stability of the construct." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic and internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient's activity level will dictate the longevity of the implant.".
 
Event or Problem Description
Reportedly on february 21, 2018 a patient underwent an extreme lateral interbody fusion procedure with a lateral plate and posterior fixation at l4-l5 levels without any reported issues.Follow up radiographs showed a rod separation at l1 level.On (b)(6) 2018 a revision procedure took place where the posterior fixation was removed and replaced without reported issue.No patient injury reported.
 
Additional Manufacturer Narrative
Product has been received and visual inspection showed evidence of rod contact to the inferior side of both lock screws.Both lock screws have sections of wear and material removal.The damage observed is consistent with cross threaded lock screws not properly contacting the rod at either end and leaving it loose allowing movement.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key7558629
Report Number2031966-2018-00087
Device Sequence Number13921204
Product Code NKB
UDI-Device Identifier00887517505002
UDI-Public00887517505002
Combination Product (Y/N)N
Initial Reporter StatePR
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number11355040
Device Lot NumberCT71740
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2018
Initial Date Received by Manufacturer 05/04/2018
Supplement Date Received by Manufacturer06/01/2018
Initial Report FDA Received Date05/31/2018
Supplement Report FDA Received Date10/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR